Hail, Erie
- When
- July 7, 5:45 AM EST
- Where
- Erie County, Huron
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -82.550
Penny sized hail was observed.
A cold front approaching the area from Michigan triggered some convection over central Ohio during the midday of the 7th. Dew points were in the 60s and increasing shear supported developing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front approaching the area from Michigan triggered some convection over central Ohio during the midday of the 7th. Dew points were in the 60s and increasing shear supported developing storms. A severe thunderstorm watch was in effect from 10 am through 5 pm. Numerous severe thunderstorm warnings and flood warnings were issued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 5:08 AM EST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 608 AM EDT Fri Jul 7 2017 .SYNOPSIS... A cold front over Wisconsin will move southeast across the area this afternoon and evening. High pressure will shift east over the region by Saturday night then weaken by Tuesday as a weak cold front sinks southward across the area for Wednesday and Thursday. && .NEAR TERM /THROUGH SATURDAY/... Only changes with this early morning update was to account for the showers/thunderstorms that are surviving into the Toledo area. Original discussion...Complex across lower Michigan in the pre-dawn hours is healthy, but is expected to weaken as it reaches the OH border. Environment becomes increasingly unfavorable as it nears our county warning area. So, question is how much of a PoP does this warrant and how far east? Latest hi-res models take the weakening convection across the lake and into northern OH. Previously it was suppose to affect mainly the I-75 corridor. Will monitor near term trends and tweak accordingly. Bigger questions revolve around how this afternoon turns out and this is dependent upon how the morning evolves. Will morning convection limit storm potential or will enough breaks in the overcast occur and storms initiate on old boundaries laid out by this mornings convection. There is decent model agreement that convection will initiate by early to mid afternoon and spread southeast through the remainder of the afternoon and early evening hours focused primarily from Cleveland to Youngstown and points south and west. Instability and shear ingredients present for the risk of severe storms. Entire area remains within the slight risk area. High temperatures will also be tricky and a 10 degree spread in model guidance reveals that as well. Went middle of the road with lower 80s. Most of the rough weather is expected to be through the area by mid evening. A few lingering showers possible along the true cold front to cross later tonight. Cold advection and the upper trough overhead may yield a few lake enhanced showers early Saturday across far NE OH/NW PA. High temperatures will be in the mid 70s. Partial clearing will begin to take place from west to east. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... High pressure will be ridging into the region from the Ohio River Valley Saturday night and should persist into Sunday. A warm front should be located north of the lake on Sunday and remain there into Monday. The uncertainty is how much jet energy will move toward the region Sunday afternoon through Monday night. Models all differ on the timing of each ripple that moves through the upper level trough so it will be difficult to pinpoint the shower/thunderstorm development. Chances should increase into Monday afternoon into the overnight as a weakening cold front drifts toward Lake Erie. Temperatures through the short term will be near seasonal averages. However if we end up with more convective debris cloudiness Sunday or Monday highs could be slightly lower. && .LONG TERM /TUESDAY THROUGH THURSDAY/... The upper level trough persists into the long term with a frontal boundary wobbling across the region. Timing and locations of any thunderstorms will be driven by mesoscale processes. Isolated to scattered coverage of thunderstorms is possible every day. Otherwise skies will vary from partly to mostly cloudy with highs very close to seasonal averages. && .AVIATION /06Z Friday THROUGH Tuesday/... Narrow area with combination of clearing and light winds yielding some MVFR BR and some MVFR ceilings right from the start of the TAFs. This is not expected to persist as winds begin to pick up out of the southwest. Convection upstream across Ontario and Michigan expected to weaken as it nears the area, but do have some VCTS in for TOL/FDY/MFD early this morning. Main event though will be this afternoon as convection bubbles up on local boundaries and with a prefrontal trough. Initiation is expected around 17Z across MI/NW OH/nrn IN. A number of the hi-res models focusing the best chances of stronger convection from TOL/FDY/MFD/CAK. Non-VFR within the thunderstorms for sure. With TS 10+ hours out yet, have VCTS. Some of the TS could be strong to locally severe with wind gusts the greatest threat and some hail possible too. Most of worst activity should be over by about 02Z. MVFR cigs/vsby possible for the second half of Friday night. Winds outside of thunderstorms southwest veering west- northwest behind the front with minor gusts to 25 knots. OUTLOOK...Non-VFR possible at times Sun Night thru Tue. && .MARINE... Southwesterly winds will increase ahead of a cold front today. This will allow waves to build to near small craft advisory levels from Willowick to Ripley. A cold front moves across the lake this evening with winds shifting to the northwest. Cold advection in the wake of the front will allow slightly higher wind speeds to work down to the lake surface. Winds likely get high enough for a few hours on Saturday to warrant a small craft advisory. High pressure builds onto the lake from the Ohio River Valley Saturday night and persists into Sunday. A warm front will be near the north shore of Lake Erie Sunday night into Monday with southwesterly winds increasing as the next area of low pressure takes shape over the western Great Lakes. There is uncertainty on where this warm front will be located Sunday night into Monday which could have significant impacts on the wind direction. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Oudeman NEAR TERM...Oudeman SHORT TERM...Mullen LONG TERM...Mullen AVIATION...Oudeman MARINE...Mullen/Oudeman
Hazardous Weather Outlook National Weather Service Cleveland OH 421 AM EDT Fri Jul 7 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-080830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 421 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Some of the thunderstorms that develop this afternoon and evening may be strong to severe. Damaging thunderstorm winds will be the primary threat. Locally heavy rain is possible. These storms will be associated with a cold front that will cross the area later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service Cleveland OH
617 AM EDT FRI JUL 7 2017
OHZ017-018-027-071100-
Seneca-Wyandot-Hancock-
617 AM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
NORTHEASTERN WYANDOT AND EAST CENTRAL HANCOCK COUNTIES...
At 616 AM EDT, a strong thunderstorm was located near Arcadia, or
near Fostoria, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Tiffin, Fostoria, Bloomville, Sycamore, New Riegel and Carey.
LAT...LON 4116 8344 4105 8297 4099 8302 4099 8311
4087 8311 4082 8315 4101 8353
TIME...MOT...LOC 1016Z 299DEG 25KT 4107 8342
OudemanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST 5 N RENO BEACH 41.73N 83.28W
07/07/2017 M43.00 MPH LEZ142 OH BUOY
BUOY 45165
&&
OUDEMANThe Cleveland radar (KCLE), 58 km away, was scanning. The volume nearest the first event began at 10:46 UTC.
16 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
Penny sized hail was observed.
Thunderstorm winds downed several trees across Lorain County. A couple roads in the Elyria area were blocked by fallen trees.
Thunderstorm winds downed a few trees and power lines.
Thunderstorm winds downed a tree.
Thunderstorm winds downed a few trees across Richland County.
Thunderstorm winds downed a large tree near Lexington.
Thunderstorm winds downed a tree south of Mifflin along State Route 603.
A trained spotter measured a 60 mph thunderstorm wind gust.
Thunderstorm winds downed a tree on Apollo Drive.
Thunderstorm winds downed several trees across Medina County.
Thunderstorm winds downed a couple of trees near Richfield along Columbia Road.
Thunderstorm winds downed a tree along Granger Road.
Penny to quarter sized hail was observed.
Nickel sized hail was observed.
Hail as large as quarters was reported.
Thunderstorm winds snapped a large tree.
Thunderstorm winds downed some trees and power lines over the southwestern portion of Crawford County.
Nickel sized hail was observed just east of the Crawford County Airport.
Thunderstorm winds downed several trees and large limbs in the Caledonia area.
Thunderstorm winds downed several trees and a couple utility poles in Worthington Township at the southeast end of Richland County. Scattered power outages were reported in the area.
A cluster of thunderstorms in Indiana moved into central Ohio midday. These storms had high rainfall rates. The hardest hit community was Nevada in Wyandot County around 115 pm. Radar estimates of 3-5 inches fell. Several basements on Morrison Street were inundated due to widespread overland flooding up to a foot deep. State Route 231 was closed in and around town due to high water. Several County roads were closed across the county. There were numerous basements and roads flooded in the area.
Thunderstorm winds downed a few trees in the Mt. Vernon area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713519, 713529, 713525, 713521, 713520, 713530, 713523, 713524, 713531, 713526, 713528, 713527, 713534, 713535, 713544, 713541, 713539, 713536, 713540, 713543, 709950, 713542.